Patients who are taking high doses of two antidepressants - citalopram (Celexa) and escitalopram (Lexapro) - could be at risk for developing QT-interval prolongation, according to a study published online on January 29, 2013 in the British Medical Journal.
QT-interval prolongation is significant because it is a marker for increased risk of ventricular arrhythmia (abnormal heart rhythm) and sudden death,
When Dr. Roy H. Perlis of Massachusetts General Hospital and his team examined the records of 38,000 people, they found what they described as a "slight but significant" association between QT-interval lengthening and prescriptions for these two medications. However, certain other antidepressants - fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), duloxetine (Cymbalta), mirtazapine (Remeron), nortriptyline (Pamelor) and venlafaxine (Effexor) - did not show this effect. And, buproprion (Wellbutrin) was associated with a shortening of the QT- interval.
The effect increased with higher doses, suggesting a dose-response association, according to Perlis.
Perlis concludes, however, that, for most, the benefits of these antidepressants still outweigh the risks, especially if you do not have any risk factors for heart arrhythmias and are taking a lower dose.
"The take-home message," said Perlis, "is that most of the newer antidepressants are very safe from a heart-rhythm perspective. I worry more about people stopping their antidepressants unnecessarily than about the QT-prolongation risks."